Format

Send to

Choose Destination
Ann Indian Acad Neurol. 2019 Jul-Sep;22(3):344-348. doi: 10.4103/aian.AIAN_523_18.

The Occurrence of Metronidazole-Induced Encephalopathy in Cancer Patients: A Hospital-Based Retrospective Study.

Tsai JP1,2, Hsieh KL2,3,4, Yeh TH1,2,5, Lee YJ5,6, Wei CR1,2.

Author information

1
Department of Neurology, Taipei Medical University Hospital, Taipei, Taiwan.
2
Taipei Neuroscience Institute, Taipei Medical University, Taipei, Taiwan (R.O.C), Taipei, Taiwan.
3
Department of Medical Imaging, Taipei Medical University Hospital, Taipei, Taiwan.
4
Department of Radiology, School of Medicine, College of Medicine, Taipei Medical University, Taipei, Taiwan.
5
Graduate Institute of Clinical Medicine, College of Medicine, Taipei Medical University, Taipei, Taiwan.
6
Department of Internal Medicine, Division of Infectious Diseases, Taipei Medical University Hospital, Taipei, Taiwan.

Abstract

Background:

Metronidazole-induced encephalopathy (MIE) is a rare but serious complication caused by metronidazole, a widely used antianaerobic drug. Previous studies prescribed MIE including dysarthria, cerebellar ataxia, and confusion after long-term use of metronidazole. Malignancy has been proposed one of the predisposing conditions for MIE. However, the occurrence of MIE in cancer patients remains unknown.

Methodology:

We investigated the occurrence of MIE and analyzed retrospectively by hospital-based data of 4160 cancer patients from January 2014 to December 2016.

Results:

Findings in 793 cancer patients who underwent metronidazole therapy for anaerobic infection revealed two cases of MIE. One had renal cell carcinoma and the other had bladder urothelial carcinoma. Both of their initial presentation were cerebellar dysfunction. The occurrence of MIE was 8.6% for cases who received >30 g of cumulative dose. Hypertension was the most common comorbidity, followed by chronic renal disease and diabetes mellitus.

Conclusion:

In cancer patients, MIE should be monitored in those with genitourinary cancer, especially with renal dysfunction. Longer duration with more cumulative dose also has a greater risk of MIE. Early consideration of MIE with prompt cessation of metronidazole may result in better outcome.

KEYWORDS:

Anaerobic infection; cancer; encephalopathy; metronidazole

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center